Involve: A Journal of Mathematics

  • Involve
  • Volume 11, Number 2 (2018), 271-282.

On computable classes of equidistant sets: finite focal sets

Csaba Vincze, Adrienn Varga, Márk Oláh, László Fórián, and Sándor Lőrinc

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/involve.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The equidistant set of two nonempty subsets K and L in the Euclidean plane is the set of all points that have the same distance from K and L. Since the classical conics can be also given in this way, equidistant sets can be considered as one of their generalizations: K and L are called the focal sets. The points of an equidistant set are difficult to determine in general because there are no simple formulas to compute the distance between a point and a set. As a simplification of the general problem, we are going to investigate equidistant sets with finite focal sets. The main result is the characterization of the equidistant points in terms of computable constants and parametrization. The process is presented by a Maple algorithm. Its motivation is a kind of continuity property of equidistant sets. Therefore we can approximate the equidistant points of K and L with the equidistant points of finite subsets Kn and Ln. Such an approximation can be applied to the computer simulation, as some examples show in the last section.

Article information

Source
Involve, Volume 11, Number 2 (2018), 271-282.

Dates
Received: 21 August 2016
Revised: 26 January 2017
Accepted: 4 February 2017
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513775062

Digital Object Identifier
doi:10.2140/involve.2018.11.271

Mathematical Reviews number (MathSciNet)
MR3733957

Zentralblatt MATH identifier
06817020

Subjects
Primary: 51M04: Elementary problems in Euclidean geometries

Keywords
generalized conics equidistant sets

Citation

Vincze, Csaba; Varga, Adrienn; Oláh, Márk; Fórián, László; Lőrinc, Sándor. On computable classes of equidistant sets: finite focal sets. Involve 11 (2018), no. 2, 271--282. doi:10.2140/involve.2018.11.271. https://projecteuclid.org/euclid.involve/1513775062


Export citation

References

  • P. Erdős and I. Vincze, “Über die Annäherung geschlossener, konvexer Kurven”, Mat. Lapok 9 (1958), 19–36.
  • C. Gross and T.-K. Strempel, “On generalizations of conics and on a generalization of the Fermat–Torricelli problem”, Amer. Math. Monthly 105:8 (1998), 732–743.
  • S. R. Lay, Convex sets and their applications, Wiley, New York, 1982.
  • L. D. Loveland, “When midsets are manifolds”, Proc. Amer. Math. Soc. 61:2 (1976), 353–360.
  • Z. A. Melzak and J. S. Forsyth, “Polyconics, I: Polyellipses and optimization”, Quart. Appl. Math. 35:2 (1977), 239–255.
  • Á. Nagy and \relax Cs. Vincze, “Examples and notes on generalized conics and their applications”, Acta Math. Acad. Paedagog. Nyházi. $($N.S.$)$ 26:2 (2010), 359–375.
  • M. Ponce and P. Santibáñez, “On equidistant sets and generalized conics: the old and the new”, Amer. Math. Monthly 121:1 (2014), 18–32.
  • A. Varga and \relax Cs. Vincze, “On a lower and upper bound for the curvature of ellipses with more than two foci”, Expo. Math. 26:1 (2008), 55–77.
  • \relax Cs. Vincze, “Convex geometry”, digital textbook, University of Debrecen, Hungary, 2013, http://www.tankonyvtar.hu/en/tartalom/tamop412A/2011_0025_mat_14/index.html.
  • \relax Cs. Vincze and Á. Nagy, “An introduction to the theory of generalized conics and their applications”, J. Geom. Phys. 61:4 (2011), 815–828.
  • \relax Cs. Vincze and Á. Nagy, “On the theory of generalized conics with applications in geometric tomography”, J. Approx. Theory 164:3 (2012), 371–390.
  • J. B. Wilker, “Equidistant sets and their connectivity properties”, Proc. Amer. Math. Soc. 47 (1975), 446–452.